Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 128, NWS Blacksburg, VA

June 27, 2002Pittsylvania County, City of Danville, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 27, 2002, 4:51 PM EDT for Pittsylvania County, City of Danville, Virginia. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 27, 2002, 4:51 PM EDT (20:51 UTC)
Expired
Jun 27, 2002, 5:30 PM EDT
In force
39 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties City of Danville, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 5:20 PM EDTThunderstorm WindBlairs, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 517 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
517 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 272051
SVRRNK
VAC143-590-272130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
450 PM EDT THU JUN 27 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA
  DANVILLE CITY IN SOUTH CENTRAL VIRGINIA

* UNTIL 530 PM EDT.

* AT 450 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF DANVILLE CITY...MOVING
  NORTHEAST AT 35 MPH.


SOME LOCATIONS THREATENED THROUGH 530 PM EDT INCLUDE
  DANVILLE CITY...
  BLAIRS...
  CHATHAM...

<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

02

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:54 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 27, 2:54 PM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
254 PM EDT THU JUN 27 2002

MAIN AREA OF CONVECTION CURRENTLY ALONG THE BLUE RIDGE. A LITTLE
BETTER STORM MOTION TODAY...SO CELLS...UNLESS TRAINING ARE NOT
DUMPING AS MUCH RAIN IN ONE SPOT. HAVE HAD SOME TRAINING OVER
WATUAGA WHICH HAS LED TO AN FFW...AND A REPORT OF A MUDSLIDE ON
HIGHWAY 321 BETWEEN BLOWING ROCK AND BOONE.

THIS AREA OF CONVECTION SHOULD STAY TOGETHER AS LOW LVL FLOW IS MORE
WSW...AND LI/S ARE -8 PER MSAS. REGIONAL RADAR SHOWING MORE ACTIVITY
ACROSS THE TN AND CUMBERLAND VLYS. EXPECTING HIGH CHANCE TO LIKELY
COVERAGE THIS EVENING...UNTIL MIDNIGHT...THEN TAPERING OFF ONCE
AGAIN OVERNIGHT TO SCTD.

SHORT RANGE...

S/W TROF MOVES TOWARD THE FA TONIGHT...AND MOVES THROUGH DURING THE
DAY FRIDAY. APPEARS BEST DYNAMICS WILL BE OVER THE NORTHEAST AND
ALSO OVER THE TN VLY. 5H RIDGE BUILDS INTO THE OH VLY
SATURDAY...WITH VORT LEFTOVER ACROSS THE TN VLY. BEST LIFT ON FRIDAY
WILL BE IN THE SRN FA. ETA SHOWS DEEPEST MOISTURE IN THE WEST...WITH
A DRY PUNCH COMING INTO THE PIEDMONT BY 06Z. FRIDAY...AGAIN AREA
TENDS TO BE SPLIT...WITH BEST MOISTURE GOING INTO THE TN VLY.

OVERALL...LOOKS LIKE BEST CHANCES WILL BE THIS EVENING INTO EARLY
OVERNIGHT ACROSS THE WEST...AS STRONGER UPPER DIVERGENCE AND LOW LVL
CONVERGENCE COME TOGETHER IN MY WRN FA. BEST MOISTURE TRANSPORT AND
8H THETA ADVECTION WILL BE TO THE SOUTH OF RNK CWA FRIDAY
AFTERNOON...BUT SHOULD STILL SEE SOME SCTD ACTIVITY.

NEW 12Z AVN...AND NOW THE ETA ARE HINGING ON KEEPING THE UPPER AND
SFC SYSTEM LINGERING ACROSS THE CAROLINA-TN INTO EARLY NEXT WEEK.
PER COORDINATION WITH RLX...GSP AND MRX...WILL HAVE A CHANCE OF TSRA
SAT AFTN...AS NEXT VORT ROTATES IN FROM THE NW...AND SE-E FLOW POOLS
MOISTURE INTO THE NC MTNS. THIS WILL GREATLY AFFECT THE FORECAST
ESPECIALLY OVER MY SRN FA...AS THEY BOTH HAVE QPF. WILL LEAVE SUNDAY
DRY FOR NOW...UNTIL MODEL STAYS CONSISTENT WITH ITS SOLUTIONS.

LONGER RANGER...
WILL ADD SCTD AFTN CONVECTION TO THE MTNS TUE-WED BASED ON PROGS OF
HAVING A BERMUDA HIGH OFF THE COAST RETURNING MOISTURE IN FROM THE
SOUTHEAST.

PRELIM GRIDS ONLY
FCSTID = 5
ROA   70  86  66  84 /  50  30  10  10
LYH   68  87  64  86 /  40  30  10  10
DAN   71  88  68  87 /  30  40  10  10
BLF   65  79  60  83 /  60  50  10  10
LWB   60  79  56  81 /  60  30  10  10
BCB   64  81  62  82 /  50  40  10  10
TNB   64  79  60  78 /  60  50  30  30

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

WHP

In the hours before

Special weather statement, Jun 27, 12:45 PM EDT, 4 hours 6 minutes before
VAZ007-009>020-022>024-033>035-045>047-WVZ042>045-272200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1245 PM EDT THU JUN 27 2002

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

CLUSTERS OF THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS
THIS AFTERNOON. WITH THE AID OF HEATING...SOME OF THESE STORMS HAVE
THE POTENTIAL TO BECOME SEVERE...ESPECIALLY ALONG AND WEST OF THE
BLUE RIDGE THROUGH EARLY THIS EVENING. IN ADDITION TO THE POTENTIAL
FOR LARGE HAIL AND DAMAGING WINDS...SOME STORMS WILL CONTAIN
TORRENTIAL DOWNPOURS AND VERY FREQUENT LIGHTNING. THIS MAY PRODUCE
SOME LOCALIZED FLASH FLOODING...ESPECIALLY IN AREAS THAT SAW HEAVY
RAIN ON WEDNESDAY.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
ADDITIONAL STATEMENTS...INCLUDING WATCHES OR WARNINGS.

JH
Local storm report, Jun 27, 3:37 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
337 PM EDT THU JUN 27 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

238 PM                               NC   HEAVY RAIN
06/27/02   WATAUGA                        MUDSLIDE ON RT. 321
                                          BETWEEN BOONE AND BLOWING
                                          ROCK
Local storm report, Jun 27, 4:00 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
400 PM EDT THU JUN 27 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

330 PM                               VA   WIND DAMAGE
06/27/02   ROCKBRIDGE                     TREES/POWERLINES DOWN
                                          BETWEEN BUENA VISTA AND
                                          GLASGOW.  REPORTED BY
                                          EMERGENCY MANAGEMENT.
Local storm report, Jun 27, 4:49 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
449 PM EDT THU JUN 27 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

420 PM     WALNUT COVE               NC   WIND DAMAGE
06/27/02   STOKES                         TREES BLOCKING ROADS AND
                                          MANY POWER LINES DOWN.
                                          REPORTED BY SKYWARN
                                          SPOTTER.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 3:25 PM EDTSevere Thunderstorm WarningRNKAmherst, Rockbridge, City of Buena Vista, City of Lexington50 min
Jun 27, 4:06 PM EDTSevere Thunderstorm WarningRNKBedford39 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.